Alert archive / Montana / High Wind Watches in 2014
High Wind Watch 2, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind watch at Jan 14, 2014, 4:20 AM MST. It took effect at Jan 14, 2014, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 14, 2014, 4:20 AM MST (11:20 UTC)
- In effect from
- Jan 14, 2014, 11:00 PM MST
- Expired
- Jan 14, 2014, 2:39 PM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
950 WWUS75 KTFX 141120 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 420 AM MST TUE JAN 14 2014 MTZ009-010-048-142200- /O.NEW.KTFX.HW.A.0002.140115T0600Z-140116T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CUT BANK...CHOTEAU 420 AM MST TUE JAN 14 2014 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE THIS EVENING THROUGH WEDNESDAY AFTERNOON. * TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE LATE THIS EVENING AND CONTINUE THROUGH WEDNESDAY. * WINDS: SUSTAINED WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH WILL BE POSSIBLE IN THE WATCH AREA. * OTHER IMPACTS: THESE STRONG WINDS WILL CAUSE HAZARDOUS TRAVEL CONDITIONS OVER MOUNTAIN PASSES AND ON NORTH TO SOUTH ORIENTED ROADS...ESPECIALLY FOR HIGH PROFILE VEHICLES. ADDITIONALLY...TREE...POWER LINE AND STRUCTURAL DAMAGE MAY OCCUR. * LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING... MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX: PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
736 WWUS75 KTFX 142139 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 239 PM MST TUE JAN 14 2014 MTZ009-010-048-150945- /O.UPG.KTFX.HW.A.0002.140115T0600Z-140116T0000Z/ /O.NEW.KTFX.HW.W.0003.140115T0600Z-140116T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CUT BANK...CHOTEAU 239 PM MST TUE JAN 14 2014 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS UPGRADED THE HIGH WIND WATCH TO A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST WEDNESDAY. * TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL DEVELOP LATE THIS EVENING AND CONTINUE THROUGH WEDNESDAY. * WINDS: SUSTAINED WEST WINDS 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE EXPECTED ALONG THE ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY. * OTHER IMPACTS: THESE STRONG WINDS WILL CAUSE HAZARDOUS TRAVEL CONDITIONS OVER MOUNTAIN PASSES AND ON NORTH TO SOUTH ORIENTED ROADS...ESPECIALLY FOR HIGH PROFILE VEHICLES. ADDITIONALLY... TREE...POWER LINE AND STRUCTURAL DAMAGE MAY OCCUR. * LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING... MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 14, 4:05 AM MST, 15 minutes earlier.
Area forecast discussion, Jan 14, 4:05 AM MST, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 405 AM MST Tue Jan 14 2014 .DISCUSSION... Today through Thursday...Cold front that passed through the area yesterday afternoon brought areas of snow to portions of North Central Montana. Radar indicates snow still falling to the east of Great Falls but returns are diminishing. Winds have shifted to the west-southwest at Cut Bank and Great Falls, gradually ending the snow across the northwest. Light snow will continue for a few more hours over eastern portions of the county warning area where northwest surface winds continue a weak upslope regime. Radar indicates snow intensities are decreasing so will allow the weather highlights to expire at 5 am. High pressure aloft will help dry the airmass today. Short wave energy will move across the area embedded within the northwest flow aloft tonight. This feature, along with a strengthening lee side trof, will allow winds to increase again tonight and continue through Wednesday. The Rocky Mountain Front, as well as Eastern Glacier county, look to be the most affected with gusty winds. At this point, guidance and cross section analysis suggest winds may remain just below warning criteria. With confidence at about 50 percent for high winds, have opted to go with a high wind watch for said area. It will be breezy across the plains Wednesday and this will help keep conditions dry. Thursday the upper ridge axis moves further east. Northwest flow aloft will continue over the area but moisture will be lacking and the airmass will be dry. Temperatures will continue above seasonal averages through the period. Thursday Night through Tuesday...Forecast models continue to be in good agreement for most of this period, but they do differ toward Tuesday. An upper level ridge of high pressure over the western part of North America will keep the area under a northwesterly flow aloft through Friday night. With little moisture in this flow, conditions will remain dry during this time. Models still indicate that a shortwave trough will move through the area over the weekend, but they move it into the area about 12 hours faster than previously forecast. Overall, the passage of this disturbance and the resulting northwesterly flow aloft in its wake will bring a chance of mainly mountain showers to the area through Saturday through Monday. At this point the models differ beginning Monday night. The GFS shifts the upper level ridge back into the area, likely bringing drier conditions; but the GEM/ECMWF models bring another shortwave trough through the area in the northwest flow aloft, for a better chance of further shower activity. Have therefore kept slight chance of mountain precipitation over the area and will monitor the later model runs for more consistency in the forecast. Temperatures will remain above seasonal averages for the period, averaging 15 to 20 degrees above normal initially, then cooling back to around 10 degrees above normal in the wake of the shortwave trough and its associated Canadian cold front. Coulston && .AVIATION... UPDATED 0550Z. Widespread snow continues over much of North Central and Central MT this evening. Visibilities will be below 1SM in many areas with snow. Expect mountains to be obscured. Expect slowly improving conditions from north to south after 08z tonight. Gusty winds are expected on Tuesday afternoon in the Cut Bank area...with gradually clearing skies in most areas during the afternoon hours. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 48 39 52 29 / 10 10 10 0 CTB 47 37 51 23 / 10 10 10 0 HLN 46 29 46 24 / 20 10 10 0 BZN 40 21 42 17 / 20 10 10 10 WEY 31 14 32 6 / 30 10 10 0 DLN 40 25 43 21 / 10 0 10 0 HVR 39 30 46 22 / 10 10 10 10 LWT 40 30 45 21 / 10 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY until 5 AM MST early this morning Chouteau...Eastern Glacier...Eastern Pondera...Eastern Teton... Liberty...Toole. HIGH WIND WATCH from this evening through Wednesday afternoon Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. WINTER WEATHER ADVISORY until 5 AM MST early this morning Cascade...Meagher. WINTER STORM WARNING until 5 AM MST early this morning Fergus... Judith Basin. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
Hazardous weather outlook, Jan 13, 9:17 PM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 917 PM MST MON JAN 13 2014 MTZ009-048-141200- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 917 PM MST MON JAN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS THE POTENTIAL FOR STRONG WINDS ONCE AGAIN TUESDAY NIGHT INTO WEDNESDAY OVER THE ROCKY MOUNTAIN FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ010-012-013-044>046-049>051-054-141200- EASTERN GLACIER-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 917 PM MST MON JAN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT WINTER WEATHER HIGHLIGHTS ARE IN EFFECT FOR PORTIONS OF NORTH CENTRAL AND CENTRAL MONTANA THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF SNOWFALL ACCUMULATIONS WOULD GREATLY BE APPRECIATED. MTZ008-011-014-015-047-052-053-055-141200- BEAVERHEAD-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- BLAINE-JEFFERSON-BROADWATER-GALLATIN- 917 PM MST MON JAN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 13, 10:24 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1024 PM MST MON JAN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW 1 S COFFEE CREEK 47.34N 110.08W
01/13/2014 E5.0 INCH FERGUS MT TRAINED SPOTTER
ESTIMATED UP TO 5 INCHES OF NEW SNOW THIS EVENING.
&&
BRUSDALocal storm report, Jan 13, 10:28 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1028 PM MST MON JAN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 AM NON-TSTM WND GST 6 E MARYSVILLE 46.73N 112.16W
01/13/2014 M57 MPH LEWIS AND CLARK MT TRAINED SPOTTER
&&
CORRECTED COUNTY/STATE...LOCATION
BRUSDALocal storm report, Jan 13, 10:57 PM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1057 PM MST MON JAN 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM SNOW 5 SW GREAT FALLS 47.46N 111.38W
01/13/2014 M3.0 INCH CASCADE MT OFFICIAL NWS OBS
3.0 INCHES OF SNOW AT THE NWS OFFICE IN GREAT FALLS
THIS EVENING.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:31 PM MST | Winter Storm Warning | TFX | 9 hr | |
| Jan 14, 2:39 PM MST | High Wind Warning | TFX | 28 hr |
Nearby
High Wind Watches in Montana, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.